Ohio, 2002

High Wind in Ohio, October 4, 2002

October 4, 2002 · NWS CLE · 7 events in 7 counties and zones

Gusty south to southwest winds in advance of a strong cold front downed many trees and large limbs. In Morrow County, a tree struck a parked truck and heavily damaged it.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Gusty south to southwest winds in advance of a strong cold front downed many trees and large limbs. In Morrow County, a tree struck a parked truck and heavily damaged it. A second tree struck a moving vehicle near Centerburg in Knox County. No injuries occurred, but the car was heavily damaged. A home was severely damaged in Fostoria (Seneca County) by a fallen limb. A peak wind gust of 47 mph was measured at Mansfield Lahm Airport at 839 PM with a 40 mph gust at the Akron-Canton Regional Airport at 710 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 4, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT FRI OCT 4 2002

SUMMER AIRMASS AHD OF REMAINS OF LILI. LOW LVL JET PROGGED TO INCR
TO NR 65 KTS AND INVERSION NRLY GONE AND RISK OF BRF STRG WIND GUSTS
MAINLY AT ONSET OF PCPN. WL CONT WITH WIND ADVISORY THRU 02Z. BAND
OF RAIN FM LILI RELATIVELY NARROW AND WILL LAST ONLY A FEW HOURS AND
WL TRY TO DSIPT THE FARTHER EAST IT GOES AS SFC LOW GETS ABSORBED
INTO CDFNT. NO THUNDER ATTM. LI ABT -3 AND A CAPE ONLY UP TO 2-4
HUNDRED AND A CHC OF LOCAL THUNDER. QUITE A BIT OF SHEAR SO ANY
STORMS WL HAVE TO BE MONITORED. SEVERAL LINES OF CONVECTION ACRS
EXTREME W IN AND IL ATTM AND NOT SURE WHICH IS ACTUAL CDFNT BUT WITH
ENTIRE SYSTEM LIFTING RAPIDLY NE BELIEVEE MOST PCPN WL BE OVR BY
MIDNIGHT EXCEPT NE OH/NW PA. CUD BE SOME LINGERING CU/SC SAT OVR
INLAND NE OH/NW PA BUT M SUNNY ELSEHWERE. NEXT FAST MOVG S/WV AND
REINFORCING CDFNT DUE SUN NGT AND MUCH COOLER MONDAY WITH SOME LAKE
EFFECT CLOUDS. TEMP GUIDANCE SIMILAR AND LOOKS OK EXCEPT FAVOR
WARMER TEMP GUIDANCE SUNDAY IN SW FLOW AHD OF NEXT FNT.

.CLE...
.OH...WIND ADVISORY ENTIRE FORCEST AREA TIL 02Z.
GALE WARNING LAKE ERIE.
.PA...WIND ADVISORY PAZ001>003 TIL 02Z.
GALE WARNING LAKE ERIE.

KOSARIK
Hazardous weather outlook, Oct 4, 5:43 AM EST, 11 hours 17 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
643 AM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY TONIGHT.
SOUTHERLY WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY WITH POSSIBLE
GUSTS UP TO 50 MPH THIS AFTERNOON AND TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST. HEAVY RAIN IN THE ONE TO 3 INCH RANGE
RESULTING FROM THE REMNANTS OF RAPIDLY DISSIPATING HURRICANE LILLI
WILL ALSO SPREAD ACROSS THE AREA CAUSING URBAN AND SMALL STEAM
FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS ALSO AVAILABLE
AT HTTP://WWW.ERH.NOAA.GOV/ER/CLE/  (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Mahoning

When
October 4, 5:00 PM EST to 6:30 PM EST
Where
Mahoning forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

High Wind, Seneca

When
October 4, 5:00 PM EST to 6:00 PM EST
Where
Seneca forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

High Wind, Knox

When
October 4, 6:00 PM EST to 7:30 PM EST
Where
Knox forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

High Wind, Richland

When
October 4, 6:00 PM EST to 8:00 PM EST
Where
Richland forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

High Wind, Morrow

When
October 4, 6:00 PM EST
Where
Morrow forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

High Wind, Summit

When
October 4, 6:00 PM EST to 7:30 PM EST
Where
Summit forecast zone
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

High Wind, Holmes

When
October 4, 6:30 PM EST to 7:30 PM EST
Where
Holmes forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319089, 5319090, 5319007, 5319008, 5319086, 5319088, 5319087.